Drug-associated anaphylaxis: 20 years of reporting in the Netherlands (1974–1994) and review of the literature

Authors

  • M. M. VAN DER KLAUW,

    1. Drug Safety Unit of the Dutch Inspectorate for Health Care, Rijswijk, The Netherlands
    2. Department of Internal Medicine II, Erasmus University Medical School, Rotterdam, The Netherlands
    Search for more papers by this author
  • J. H. P. WILSON,

    1. Department of Internal Medicine II, Erasmus University Medical School, Rotterdam, The Netherlands
    Search for more papers by this author
  • B. H. CH. STRICKER

    Corresponding author
    1. Drug Safety Unit of the Dutch Inspectorate for Health Care, Rijswijk, The Netherlands
    2. Pharmacoepidemiology Unit, Department of Epidemiology and Biostatistics, Erasmus University Medical School, Rotterdam, The Netherlands
    Search for more papers by this author

Dr B. H. Ch. Stricker, Pharmacoepidemiology Unit, Department of Epidemiology and Biostatistics, Room Ee 2126, Erasmus University Medical School, Dr Molewaterplein 50, 3015 GD Rotterdam, The Netherlands.

Summary

Background Since 1963, the Drug Safety Unit of the Dutch Inspectorate for Health Care (DSU) holds a voluntary reporting system.

Objective To analyse all reports received in the years 1974 to 1994, registered as anaphylaxis or as a diagnosis that could contain cases of anaphylaxis.

Methods All reports were classified as probable or possible anaphylaxis according to previously described criteria and the causal relationship between exposure and anaphylaxis was assessed.

Results Nine hundred and ninety-two reports possibly concerning anaphylaxis were received between 1974 and 1994. Fifty-six were unclassifiable. The remaining 936 reports concerned 326 men and 610 women. Three hundred and forty-five reports were classified as anaphylaxis probable, 485 as anaphylaxis possible, and 106 as anaphylaxis unlikely by previously specified criteria. Drugs frequently associated with anaphylaxis (causal relationship certain or probable) were: glafenine (326 reports classified as anaphylaxis probable or possible), combination preparations with (propy)phenazone or propyphenazone/phenacetine (39), diclofenac (30), dextran (20), ibuprofen (14), floctafenine (12), allergen extracts (12), sulfamethoxazole with trimethoprim (12), and trimethoprim (11). There is probably substantial under-reporting as well as reporting bias in these data. Furthermore, many reports were classified as possible and not as probable anaphylaxis because the temporal relationship was unknown or not reported.

Conclusion Drugs that caused anaphylaxis most frequently were glafenine, NSAID and certain antibiotics. Data from a voluntary reporting system such as the DSU are valuable as an early warning system for drugs that may induce anaphylactic reactions.

Ancillary